Indiana, 2007

Damaging Winds in Indiana, July 19, 2007

July 19, 2007 · NWS LMK · 2 events in 2 counties and zones

A cold front brought some severe thunderstorms to south central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A cold front brought some severe thunderstorms to south central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 19, 4:25 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 19, 4:25 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
525 PM EDT THU JUL 19 2007

.MESO UPDATE...

TSTMS OVER SRN INDIANA HAVE BEEN SUB-SEVERE SO FAR WITH A COUPLE
REPORTS OF AROUND 30 MPH SFC WINDS WITH STRONGEST CELLS. LATEST
RADAR TRENDS SHOWING STORMS STARTING TO CONGEAL AS CONVECTIVE
OUTFLOWS/COLD POOL STARTING TO BECOME BETTER ORGANIZED. BASE
VELOCITY DATA SHOWING GRADUALLY INCREASING INBOUND WINDS ALOFT OVER
PARTS OF ERN DUBOIS SRN ORANGE AND WRN/NRN CRAWFORD COUNTIES. LATEST
LAPS/MSAS SFC DATA SHOWING WEAK CONVERGENCE AXIS OVER SRN INDIANA
ASSOCIATED WITH THIS CONVECTION WITH MODEST INSTABILITY AND
LOW-LEVEL THERMAL RIDGE AXIS JUST TO ITS SOUTH. SYNOPTICALLY...WEAK
SHORTWAVE OVER NRN MO MOVING SEWD WITH HIGHER JET WINDS OVER NRN IL
TO NRN OH...WHICH SHOULD AID IN LARGER SCALE ENVIRONMENT CONDUCIVE
FOR CONTINUATION OF STORM DEVELOPMENT AND ORGANIZATION.

BASED ON LATEST ENVIRONMENTAL/RADAR TRENDS...EXPECT STORMS TO
CONTINUE TO ORGANIZE AS THEY SLOWLY PROPAGATE SEWD INTO N-CNTRL AND
E-CNTRL KY OVER NEXT 1-2 HOURS. WILL CONTINUE WITH SPSS TO HANDLE
STRONG STORMS FOR NOW AND MONITOR IF UPGRADE TO WARNINGS ARE NEEDED.

TWF

.SHORT TERM (TONIGHT AND FRIDAY)...

FOCUS WILL BE ON SEVERE WEATHER CHANCES THIS AFTERNOON AND EVENING...

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT FOR ALL OF
FORECAST AREA EXCEPT COUNTIES ALONG THE TENNESSEE BORDER...

SCATTERED STORMS WILL CONTINUE SOUTH OF THE OHIO RIVER THROUGH LATE
AFTERNOON. WITH INSTABILITY RANGING FROM 1500 TO 2000 JOULES AND
WESTERLY MID LEVEL FLOW OF 25 KNOTS...MAIN THREAT FROM SCATTERED
STORMS THIS AFTERNOON WILL BE LOCALIZED WIND DAMAGE FROM WET
MICROBURSTS...AND MARGINALLY SEVERE HAIL.

AT 2 PM...WEAK LOW PRESSURE WAS LOCATED NEAR CINCINNATTI...WITH A
WIND SHIFT LINE INDICATING A WEAK TROUGH EXTENDING SOUTH INTO THE
BLUEGRASS REGION.

WHILE THE SURFACE FRONT WAS LOCATED WELL TO OUR NORTH ACROSS
NORTHERN ILLINOIS...A BOUNDARY LEFT OVER FROM LAST NIGHTS
CONVECTION IS NOW STRETCHING FROM NORTH OF EVANSVILLE TO EAST
CENTRAL INDIANA. THIS MAY SERVE AS A FOCUS FOR THE DEVELOPMENT OF A
LINE OF STORMS LATE THIS AFTERNOON. WRF AND MESO-NAM BOTH DEVELOP
THIS LINE AND MOVES THEM SOUTHEAST TOWARDS THE OHIO RIVER BY LATE
AFTERNOON OR EARLY EVENING.

WILL PROBABLY KEEP LIKELY POPS FOR THIS EVENING...INCREASING THEM TO
LIKELY ACROSS OUR SOUTHERN COUNTIES NEAR MIDNIGHT. SHOULD THIS LINE
DEVELOP...DAMAGING WINDS WILL BE A THREAT WITH ANY BOWING SEGMENTS.
IN ADDITION...DESPITE THE 25KT FLOW AT MID LEVELS...A VERY HIGH
ATMOSPHERIC WATER CONTENT AND POSSIBILITY OF TRAINING STORMS MAY
LEAD TO SOME LOCALIZED HEAVY RAINFALL AND RUNOFF PROBLEMS.

EXPECT THUNDERSTORMS THREAT TO RAPIDLY DECREASE TOWARDS MIDNIGHT
ACROSS INDIANA...BUT LINGER INTO THE MORNING HOURS ACROSS OUR
SOUTH.

STRONG CANADIAN HIGH PRESSURE WITH UNSEASONABLY COOL AND DRY AIR
WILL BUILD SOUTHWARD INTO THE WESTERN GREAT LAKES THIS EVENING. A
STRONG COLD FRONT WILL MOVE SOUTH ACROSS LOWER OHIO VALLEY TONIGHT.
MUCH DRIER AIR WILL ARRIVE DURING THE MORNING HOURS AS DEWPOINTS
WILL FALL WELL INTO THE 50S. EXCEPT FOR SOME AFTERNOON CUMULUS
DEVELOPMENT...SHOULD BE MOSTLY CLEAR AND FEEL SHARPLY LESS HUMID
TOMORROW. JSD

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

COMPARED TO THE NEXT 12 HOURS...THE EXTENDED IS A YAWNER.  WITH
COOLER AND MUCH DRIER AIR MOVING IN FROM THE NORTH...LOCAL AIR
CONDITIONERS SHOULD GET A BREAK AS DEWPOINTS AND TEMPERATURES DIP
INTO THE 50S OVER THE WEEKEND. WITH AMPLE SUNSHINE HOWEVER...MAX
TEMPS WILL WORK THEIR WAY UP A FEW DEGREES EACH DAY...FROM LOWER 80S
ON SATURDAY TO AROUND 90 AGAIN ON TUESDAY.  DEWPOINTS WILL BE SLOWER
TO RISE THOUGH...SO INCREASE IN HEAT INDICES WILL LAG UNTIL LATER IN

MOST QUESTIONABLE PART OF THIS FORECAST PERIOD IS BEYOND TUESDAY AS
EUROPEAN MODEL HINTING AT A RETROGRADING LOW INTO SOUTHEAST U.S.
DGEX BUILDS EXPANSIVE RIDGE IN FROM WEST INSTEAD...AND IS PREFERRED
ATTM...ESPECIALLY GIVEN HOW FAR OUT THE TIME FRAME IS...SO ONLY
ISOLATED POPS AT BEST.

&&

.AVIATION (18Z TAFS)...

WEST WINDS WILL CONTINUE THIS AFTERNOON AT 10 TO 15 MPH WITH HIGHER
GUSTS.

EXPECT SCATTERED THUNDERSTORMS THIS AFTERNOON BEGINNING AROUND 18Z.
SOME STORMS MAY BRING BRIEF VERY HEAVY RAINFALL...GUSTY WINDS AND
SMALL HAIL. INITIAL STORMS WILL BE RANDOM...BUT EXPECT MORE
WIDESPREAD THUNDER AT SDF AND LEX AFTER 21Z AS A LINE OF STORMS
MOVES SOUTHEAST ACROSS THE OHIO RIVER DURING THE LATE AFTERNOON OR
EARLY EVENING. SOME STORMS MAY BE STRONG WITHIN THIS LINE. CIGS AND
VIS WILL BE IFR WITHIN THE THUNDERSTORMS.

STORMS WILL END AFTER 01Z AT SDF...AND 05Z AT BWG. WINDS WILL SWITCH
TO THE NORTH BY EARLY TOMORROW. INITIALLY...CIGS BEHIND THE
THUNDERSTORMS MAY BE MVFR FOR A FEW HOURS. SKIES WILL CLEAR DURING
THE MORNING HOURS TOMORROW.   JSD

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 19, 2:41 PM EST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
341 PM EDT THU JUL 19 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-200930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
341 PM EDT (241 PM CDT) THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

STRONG THUNDERSTORMS WILL DEVELOP INTO ONE OR MORE LINE SEGMENTS AND
MOVE INTO NORTH CENTRAL KENTUCKY BY LATE AFTERNOON. THEY WILL THEN
MOVE INTO SOUTH CENTRAL KENTUCKY BY LATE EVENING. SOME STORMS MAY BE
SEVERE WITH DAMAGING WINDS AND LARGE HAIL. WITH AMPLE MOISTURE IN
PLACE...VERY HEAVY RAINFALL IS POSSIBLE...WITH LOCALIZED RUNOFF
PROBLEMS POSSIBLE ACROSS ANY AREAS WHERE REPEATED STORMS OCCUR.
THESE THUNDERSTORMS WILL BEGIN TO DIMINISH FROM THE NORTH AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE TODAY AND TONIGHT.

JSD

In the hours before

Special weather statement, Jul 19, 2:53 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
353 PM EDT THU JUL 19 2007

INZ077-084-090>092-192045-
CLARK-CRAWFORD-FLOYD-HARRISON-WASHINGTON-
353 PM EDT THU JUL 19 2007

...LINE OF STRONG STORMS AFFECTING
CLARK...CRAWFORD...FLOYD...HARRISON AND WASHINGTON COUNTIES IN
INDIANA...

AT 348 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
EAST OF NEW PEKIN TO ENGLISH...MOVING EAST AT 25 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN...SMALL HAIL...AND GUSTY
WINDS TO 40 MPH...ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR SPEED BY 400 PM EDT.
  NEAR ST. JOSEPH BY 405 PM EDT.
  NEAR SELLERSBURG BY 410 PM EDT.
  NEAR WATSON BY 420 PM EDT.
  NEAR GEORGETOWN BY 425 PM EDT.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.

13
Special weather statement, Jul 19, 3:09 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
409 PM EDT THU JUL 19 2007

INZ078-079-KYZ032-192115-
SCOTT IN-JEFFERSON IN-TRIMBLE KY-
INCLUDING THE CITIES OF...SCOTTSBURG...MADISON...BEDFORD
409 PM EDT THU JUL 19 2007

...VERY HEAVY RAIN HEADING FOR SCOTT AND JEFFERSON COUNTIES IN
INDIANA AND TRIMBLE COUNTY IN KENTUCKY...

THUNDERSTORMS WITH TORRENTIAL RAINFALL WILL SLIDE FROM NORTH TO
SOUTH ACROSS THIS AREA BETWEEN 4 PM AND 530 PM EDT. VISIBILITIES
WILL BE REDUCED IN THE HEAVY RAIN...AND PONDING OF WATER ON
ROADWAYS CAN BE EXPECTED.

ONE AND A HALF TO TWO INCHES OF RAIN WILL BE LIKELY WITH THESE
STORMS...ESPECIALLY ACROSS JEFFERSON COUNTY.

THIS INCLUDES THE COMMUNITIES OF SCOTTSBURG...DEPUTY...CHINA...AND MILTON.

USE CAUTION IF OUT DRIVING IN THESE STORMS. REDUCE YOUR SPEED AND
ALLOW PLENTY OF BRAKING DISTANCE

13
Special weather statement, Jul 19, 3:30 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 PM EDT THU JUL 19 2007

INZ090-091-192100-
FLOYD-HARRISON-
430 PM EDT THU JUL 19 2007

...STRONG STORM AFFECTING FLOYD AND HARRISON COUNTIES...

AT 427 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR CORYDON...MOVING EAST AT 25 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN...SMALL HAIL...AND GUSTY
WINDS TO 40 MPH...ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR LANESVILLE BY 440 PM EDT.
  NEAR BRIDGEPORT BY 450 PM EDT.

CRANDALL WILL ALSO BE AFFECTED BY THIS STORM.

THIS STORM WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE MARKERS
105 AND 121.

IF YOU ARE IN THE PATH...SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.

13
Special weather statement, Jul 19, 3:47 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
447 PM EDT THU JUL 19 2007

INZ076-083-084-192115-
CRAWFORD-DUBOIS-ORANGE-
347 PM CDT THU JUL 19 2007

...INTENSE LIGHTNING AFFECTING CRAWFORD...DUBOIS AND ORANGE
COUNTIES...

AT 445 PM EDT (345 PM CDT)...NATIONAL WEATHER SERVICE METEOROLOGISTS
WERE TRACKING STRONG THUNDERSTORMS WITH INTENSE LIGHTNING ALONG A
LINE EXTENDING FROM 8 MILES SOUTHWEST OF PAOLI TO 5 MILES NORTHEAST
OF JASPER...MOVING EAST AT 30 MPH.

CONTINUOUS DEADLY LIGHTNING...AND HEAVY RAIN...ARE EXPECTED WITH
THESE STORMS.

FRENCH LICK...PATOKA LAKE...DUBOIS...AND WICKCLIFFE ARE IN THE PATH
OF THESE DANGEROUS STORMS.

FREQUENT LIGHTNING IS OCCURRING. MOVE INDOORS IF POSSIBLE. STAY AWAY
FROM WINDOWS AND DOORS...AND AVOID USING THE TELEPHONE UNLESS IT IS
AN EMERGENCY. DO NOT GET CAUGHT OUT ON THE GOLF COURSE OR THE LAKE

IF YOU ARE IN THE PATH...SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.

13
Special weather statement, Jul 19, 4:05 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
505 PM EDT THU JUL 19 2007

INZ076>079-083-084-089>092-KYZ030>037-042-043-192315-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-BOURBON KY-NICHOLAS KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LOUISVILLE...LA GRANGE...BEDFORD...NEW CASTLE...
SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...PARIS...
CARLISLE
505 PM EDT THU JUL 19 2007 /405 PM CDT THU JUL 19 2007/

...HEAVY RAIN...

NUMEROUS THUNDERSTORMS WITH VERY HEAVY RAIN WILL BE MOVING ACROSS
SOUTHERN INDIANA AND NORTHERN CENTRAL KENTUCKY...ESPECIALLY ALONG
AND NORTH OF INTERSTATE 64...THROUGH 700 PM EDT...600 PM CDT.

MANY LOCATIONS WILL BE STRUCK BY MORE THAN ONE THUNDERSTORM...WITH
RAINFALL AMOUNTS BETWEEN 5 PM AND 7 PM EDT OF 1 TO 2 INCHES.

USE CAUTION IF OUT ON THE ROADS LATE THIS AFTERNOON...REDUCE YOUR
SPEED AND INCREASE BRAKING DISTANCE BETWEEN YOU AND THE VEHICLE IN
FRONT OF YOU.

13
Special weather statement, Jul 19, 4:41 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
541 PM EDT THU JUL 19 2007

INZ090-091-KYZ030-192230-
FLOYD-HARRISON-JEFFERSON-
541 PM EDT THU JUL 19 2007

...STRONG THUNDERSTORM AFFECTING SOUTHERN FLOYD... EASTERN HARRISON
AND WESTERN JEFFERSON COUNTIES...

AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF CORYDON...OR 14 MILES WEST OF
LOUISVILLE...AND MOVING SOUTHEAST AT 30 MPH.

CONTINUOUS DEADLY CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH
RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO
LESS THAN ONE MILE...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...
ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR PLEASURE RIDGE PARK BY 555 PM EDT.
  NEAR FAIRDALE BY 605 PM EDT.

IF YOU ARE IN THE PATH OF THIS STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.

SCHOTT

The radar

The Louisville radar (KLVX), 43 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
July 19, 4:45 PM EST
Where
Crawford County, Leavenworth
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
38.200, -86.350

Trees were downed along highway 66.

Thunderstorm Wind, Harrison

When
July 19, 5:00 PM EST
Where
Harrison County, Elizabeth
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
38.120, -85.970

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49032, 49033.